Virginia, 2013

Flood in Virginia, January 30, 2013

January 30, 2013 · NWS RLX · 1 event in 1 county or zone

Ahead of a squall line, temperatures were in the 60s. Dew points were in the low and mid 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Ahead of a squall line, temperatures were in the 60s. Dew points were in the low and mid 50s. The convective squall line moved east at about 35 to 40 mph, passing during the mid and late morning hours on the 30th. This caused brief wind gusts of 40 to 50 mph.

With strong dynamics aloft, widespread rain fell behind the squall line until the cold front passed early on the 31st. Rainfall amounts in 12 to 18 hours were mostly 1.75 to around 2 inches. Toward the end of the rain event, small streams were swollen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 30, 3:34 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 30, 3:34 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EST WED JAN 30 2013

.SYNOPSIS...
FRONTAL SYSTEM BRINGS LOCALLY HEAVY RAIN INTO THIS EVENING. MUCH
COLDER AIR BEHIND THE FRONT WITH RAIN CHANGING TO SNOW SHOWERS
LATE TONIGHT THURSDAY AND FRIDAY...ALONG WITH WINDY CONDITIONS.

&&

.NEAR TERM /THROUGH THURSDAY/...
FIRST OF A PAIR OF COLD FRONTS PUSHING EAST OF THE FORECAST AREA.
SECOND FRONT DUE TO PASS THROUGH THIS EVENING...EXITING TO THE
EAST BY AROUND 06Z. SIGNIFICANT CAA WILL OCCUR THROUGH THURSDAY ON
THE HEELS OF THE FRONT.

UPSTREAM RADAR TRENDS AND MODEL QPF POINT TOWARD A ONE OR TWO INCH
ADDITIONAL RAINFALL THIS EVENING...ESPECIALLY OVER THE NORTHEASTERN
MOUNTAINS. IN ADDITION...LATEST IR SATELLITE INDICATE CONSIDERABLE
ENHANCEMENT OVER EASTERN KY AND TN AS WARM CONVEYOR BELT SETS UP
ALONG THE BAROCLINIC ZONE.

PW VALUES RUNNING HIGH FOR THIS TIME OF YEAR...AND DEEP MOISTURE IS
EVIDENT. THESE OBSERVED FACTORS AGREE WELL WITH EXPECTED MODEL
OUTPUT TRENDS. THUS...DECIDED TO EXPAND FFA FURTHER TO THE WEST TO
INCLUDE CENTRAL WV...AND THE SOUTHERN COALFIELDS FOR THIS EVENING.

FOR TEMPS...MADE ONLY MINOR ADJUSTMENTS TO INHERITED VALUES.
LOWERED MIN TEMPS OVER THE EASTERN MOUNTAINS TO COINCIDE WITH
EXPECTED 85H TEMPS.  IN ADDITION...USED A NON-DIURNAL TREND DURING
THE LATE OVERNIGHT HOURS TO ACCOUNT FOR CAA.

EXPECT PRECIP TO SWITCH OVER TO SNOW LATE TONIGHT. BY THEN...BULK
OF THE HEAVIEST AND WIDESPREAD PRECIPITATION SHOULD BE WELL TO THE
EAST OF THE AREA...LEAVING MAINLY SCATTERED SNOW SHOWERS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE LOW LEVEL COOLING QUICKLY PROVIDES FAVORABLE CRYSTAL GROWTH
TEMPERATURES DESPITE THE MOISTURE BECOMING SHALLOW.  SO WANTED TO
INCREASE THE POPS FOR SNOW SHOWERS IN THE AIR FOR THURSDAY MORNING.
COULD EASILY SEE A FEW INCHES OF SNOW OVER THE MOUNTAINOUS COUNTIES
WITH AN INCH OR LESS IN THE LOWLANDS.  HAD TEMPERATURES DROPPING
THROUGH ABOUT 15Z...THEN TRY TO RECOVER A FEW DEGREES IN THE
LOWLANDS THURSDAY AFTERNOON.

WE STILL HAVE ANOTHER ENHANCEMENT TO THE POPS THURSDAY NIGHT INTO
EARLY FRIDAY MORNING.  HAVE MAINLY A 1 TO 4 INCH ACCUMULATION WITH
THAT FEATURE.  COULD LEAD TO SOME WINTER WEATHER ADVISORIES WHERE
CRITERIA IS LOWER.

THE COLDEST AIR AT 850MB PASSES FRIDAY.  HELD HIGH TEMPERATURES JUST
ABOVE ZERO FOR OUR HIGHEST ELEVATIONS...EXAMPLE SNOWSHOE. FIGURING
850 MB TEMPERATURES MINUS 19C TO MINUS 20C.

THE DRIER ARCTIC AIR MAY FINALLY STOP THE FLAKES FLYING FOR FRIDAY
NIGHT.

NEXT CLIPPER STILL EXPECTED SATURDAY INTO SATURDAY NIGHT.
AGAIN...AS OF THIS DISTANCE...THINKING ADVISORIES MAY BE EVENTUALLY
NEEDED.  SOME WARM AIR ADVECTION ASSOCIATED WITH IT...WILL HAVE
TEMPERATURES TRYING TO CREEP UP ABOVE FREEZING IN THE SOUTH.  LEFT
SNOW SHOWERS FOR NOW AS THE CHARACTER...BUT COULD EASILY BE LIGHT
SNOW STRATIFORM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE BIGGEST CHALLENGE OF THE LONG TERM IS SORTING OUT THE NUMBER OF
AND TIMING OF THE CLIPPER SYSTEMS TO IMPACT THE AREA. STILL KEEPING
WITH THE TREND OF SEASONABLY COLD FOR THE AREA WITH BRIEF
MODIFICATIONS TOWARDS NORMAL TEMPERATURES...BUT THE DOMINATING
HUDSON BAY VORTEX AND REINFORCING COLD FRONTS WILL KEEP IT WINTER
LIKE. LONG TERM BEGINS WITH THE BACK HALF OF THE SATURDAY
SYSTEM...AND EXPECT ANOTHER MONDAY AND MONDAY NIGHT...AND THEN
POSSIBLY ONE ON WEDNESDAY. MAY NEED TO TREND TEMPERATURES DOWN FOR
THE BEGINNING OF NEXT WEEK IN COMING FORECASTS WITH THE PATTERN
CLIPPER DOMINANT. FOR NOW...THE FORECAST TRANSITIONS FROM RAIN TO
SNOW WITH THE DIURNAL TREND FOR MONDAY INTO TUESDAY. COULD SEE THIS
SHIFTING TOWARDS A COLDER OVERALL REGIME AND MORE SNOW THAN RAIN.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SQUALL LINE HAS PUSHED EAST OF THE FORECAST AREA WITH MVFR/LIFR
CONDITIONS ALONG AND BEHIND. CEILINGS WILL CONTINUE DETERIORATE
BEHIND THE FRONT...AS WELL AS WIND GUSTS EXPECTED TO INCREASE FROM
40 TO 50 KNOTS LATER TONIGHT FROM 06Z...SPREADING EAST THROUGH
12Z.

VERY COLD AIR ADVECTION BEHIND A SECOND COLD FRONT WILL TRANSITION
PCPN FROM LIQUID TO SNOW LATE TONIGHT. AREAS OF IFR CAN BE
EXPECTED UNDER ARES WHERE SNOW SHOWERS OCCUR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS COULD VARY AND WIND GUSTS
COULD BE STRONGER THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    L    L    L    M    M    M    H    H    H    H    M
HTS CONSISTENCY  L    L    M    M    M    M    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    M    H    M    M    H    H    H    M    M
EKN CONSISTENCY  M    M    H    M    L    M    L    L    M    H    M    L
PKB CONSISTENCY  L    L    H    M    M    M    H    H    H    H    H    M
CKB CONSISTENCY  M    M    L    L    H    H    H    M    H    H    H    L

AFTER 18Z THURSDAY...
IFR CONDITIONS POSSIBLE TONIGHT AND THURSDAY IN THE MOUNTAINS DUE TO
SNOW SHOWERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR WVZ005>011-
     013>020-024>037-039-040.
     FLASH FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR WVZ005-006-
     013>016-018-024>040-046-047.
     HIGH WIND WARNING FROM 1 AM TO 10 AM EST THURSDAY FOR WVZ038-
     046-047.
     WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ038-046-047.
OH...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR OHZ066-067-
     075-076-083>087.
KY...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR KYZ101>103-
     105.
     FLASH FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR KYZ105.
VA...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR VAZ003-004.
     FLASH FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...KMC/KTB/26
NEAR TERM...KMC
SHORT TERM...KTB
LONG TERM...26
AVIATION...KMC
Hazardous weather outlook, Jan 30, 4:18 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EST WED JAN 30 2013

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-312130-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-
418 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>037-039-040-312130-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
418 PM EST WED JAN 30 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-312130-
WEBSTER-POCAHONTAS-RANDOLPH-
418 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EST THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 30, 3:03 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EST WED JAN 30 2013

VAZ003-004-WVZ024-033-302130-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-
303 PM EST WED JAN 30 2013

...HEAVY RAINFALL WILL AFFECT BUCHANAN...DICKENSON...SOUTHEASTERN
MINGO AND WESTERN MCDOWELL COUNTIES...

AT 256 PM EST...HEAVY RAINFALL WAS LOCATED OVER THE REGION AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

MANY STREAMS AND CREEKS ARE RUNNING HIGH AND THERE MAY BE SOME MINOR
WATER PROBLEMS IN THE USUAL LOW AND POOR DRAINAGE AREAS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3705 8250 3721 8255 3729 8233 3753 8199
      3753 8205 3763 8194 3723 8156 3719 8166
      3723 8173 3718 8180 3713 8192 3712 8200
      3704 8204 3703 8217 3695 8235

21
Special weather statement, Jan 30, 4:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EST WED JAN 30 2013

WVZ038>040-046-047-310015-
BARBOUR WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
414 PM EST WED JAN 30 2013

...HEAVY RAINFALL WILL AFFECT
BARBOUR...POCAHONTAS...RANDOLPH...UPSHUR AND WEBSTER COUNTIES...

AT 410 PM EST...HEAVY RAINFALL WAS LOCATED OVER THE REGION AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

MANY STREAMS AND CREEKS ARE RUNNING HIGH AND THERE MAY BE SOME MINOR
WATER PROBLEMS IN THE USUAL LOW AND POOR DRAINAGE AREAS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3889 7952 3878 7951 3866 7962 3843 7969
      3807 7996 3804 8024 3805 8027 3812 8036
      3823 8036 3837 8063 3850 8068 3873 8047
      3873 8040 3910 8030 3912 8023 3923 8018
      3930 7989 3923 7981 3904 7978 3895 7935

30
Special weather statement, Jan 30, 5:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EST WED JAN 30 2013

WVZ038-046-047-302330-
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...WEBSTER SPRINGS...MARLINTON...ELKINS
524 PM EST WED JAN 30 2013

STEADY RAINS WILL CONTINUE THIS EARLY EVENING ACROSS THE CENTRAL
MOUNTAIN COUNTIES OF WEST VIRGINIA.

RAIN RATES HAVE BEEN ABOUT 1 TO 2 TENTHS PER HOUR HAVE BEEN COMMON.
RAIN TOTALS THROUGH 5 PM...HAVE EXCEEDED AN INCH IN SEVERAL AREAS
IN POCAHONTAS COUNTY...AND WERE SPOTTY ACROSS RANDOLPH AND WEBSTER
COUNTIES.

FOR EVENING MOTORISTS...STANDING OR FLOWING WATER COULD EASILY BE
SEEN ON ROADS THIS EVENING...AS RUNOFF FLOWS OFF ADJACENT
HILLSIDES OR FROM OVERFLOWING DITCH LINES.

A FLASH FLOOD WATCH REMAINS POSTED.

STRONG RISES WILL BE SEEN ON SMALL STREAMS AND CREEKS. IF THE
RAINS ARE SLOWER TO SUBSIDE THIS EVENING...FLOOD WARNINGS MAY BE
POSTED FOR THE AFFECTED AREAS.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buchanan

When
January 30, 6:30 PM EST to 8:30 PM EST
Where
Buchanan County, Rowe
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.150, -82.030

Small streams and runs between Deskins and Rowe flooded roads. Route 620 was affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426445.